Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 142, NWS Springfield, MO

May 27, 2015Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2015, 6:59 PM CDT for Howell County, Oregon County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 6:59 PM CDT (23:59 UTC)
Expired
May 27, 2015, 7:22 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 155 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KSGF 272359
SVRSGF
MOC091-149-280045-
/O.NEW.KSGF.SV.W.0142.150527T2359Z-150528T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 745 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF WEST PLAINS...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PEACE VALLEY...ROVER...WEST PLAINS AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3665 9187 3688 9183 3693 9169 3672 9150
TIME...MOT...LOC 0000Z 334DEG 7KT 3683 9172

HAIL...1.00IN
WIND...60MPH

$$

TERRY
2 follow-up statements
642 
WWUS53 KSGF 280019
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT WED MAY 27 2015

MOC091-149-280045-
/O.CON.KSGF.SV.W.0142.000000T0000Z-150528T0045Z/
HOWELL MO-OREGON MO-
719 PM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
OREGON AND EAST CENTRAL HOWELL COUNTIES UNTIL 745 PM CDT...

AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EAST CENTRAL
HOWELL COUNTY...AND MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PEACE VALLEY...ROVER AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3667 9177 3686 9181 3690 9166 3672 9150
TIME...MOT...LOC 0019Z 342DEG 8KT 3679 9170

HAIL...1.00IN
WIND...60MPH

$$

TERRY
716 
WWUS53 KSGF 280022
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT WED MAY 27 2015

MOC091-149-280032-
/O.CAN.KSGF.SV.W.0142.000000T0000Z-150528T0045Z/
HOWELL MO-OREGON MO-
722 PM CDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OREGON AND EAST
CENTRAL HOWELL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...SMALL HAIL TO THE SIZE OF PEAS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3667 9177 3686 9181 3690 9166 3672 9150
TIME...MOT...LOC 0022Z 342DEG 8KT 3678 9170

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 12 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT Wed May 27 2015

.MESOSCALE DISCUSSION...
Issued at 629 PM CDT WED MAY 27 2015

Thunderstorms were ongoing mainly along and south of Highway 60
and east of Highway 65 late this afternoon ahead of a subtle
shortwave trough moving across northeast OK/northwest AR. Low
level convergence and winds are weak in this area. However the
airmass remains very unstable with dew points in the mid and upper
60s, and CAPE values averaging around 2500 j/kg. We got a report
of pea hail with one of the weaker looking storms, so suspect that
these slow moving cells, especially over Howell/Shannon/northwest
Oregon counties are dropping some small hail and heavy rain as they
drift slowly to the east-southeast.

Most of this activity is expected to diminish after sunset. Will
need to monitor latest HRRR output which generates another area of
heavy rain over southern Howell/Oregon counties later tonight.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 245 PM CDT WED MAY 27 2015

Fairly quiet weather is occurring early/mid afternoon over the
cwfa. Cumulus field is popping in weak sfc convergence south of a
sfc front over the northern cwfa. High res guidance (throwing out
the NAM with poor handing of sfc dew points) develops some isold-
sct convection this afternoon in the area of best sfc moisture
convergence over far southern MO/se KS. By and large however, weak
shortwave ridging is helping to suppress widespread convection
despite some decent instability. Seeing some better updrafts over
northern AR, so will need to watch our area while we still have
the sfc heating/instability.

We will see a transition back to a familiar pattern as a longwave
upper trough moves into the Rockies and High Plains Thu/Thu night
and sw flow aloft becomes reestablished over the area. We should
see better chances for diurnally driven showers/tstms Thursday
with deeper moisture expected (but weaker instability), but the
bulk of more widespread rain is expected to remain off to the
west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 245 PM CDT WED MAY 27 2015

The aforementioned upper level trough will weaken as it moves east
through the Plains Fri/Sat. Small scale ripples in the sw flow and
then eventually convergence along the approaching relatively
diffuse sfc trough will increase rain chances Fri/Sat. Progged
synoptic forcing is fairly weak, but overall better moisture and
the potential for more efficient rain producing convection will
give us better overall chances for precip. Two-three day rainfall
totals will again mount over time, but at least for now we are a
bit too far out for any hydro watch related headlines, but
guidance trends will need to be watched.

It still looks like a period of drier weather early next week as
sfc high pressure noses south from the Midwest. A weakness/upper
level cutoff is expected to meander nearby over the mid/lower MS
Vly which may kick off some spotty diurnally driven convection,
but overall the pattern does look drier through Wed/Day 7.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 629 PM CDT WED MAY 27 2015

With enhanced cumulus field and ongoing convection, will keep
vicinity storms at all TAF sites through around 4Z. Through the
night and into early Thursday will see winds pick back up from the
south ahead of a deepening lee side trough over the Plains. Will
bring vicinity storms back into the TAFS by mid to late morning,
with tempo storms by early afternoon as a stronger upper level
shortwave approaches the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Terry
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Terry
Hazardous weather outlook, May 27, 3:53 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT WED MAY 27 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
353 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. SMALL HAIL WILL BE POSSIBLE WITH STRONGER STORMS ALONG
WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED AGAIN ON THURSDAY. A
FEW OF THESE STORMS COULD PRODUCE WIND GUSTS OVER 50 MPH... SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE THEN EXPECTED FROM FRIDAY
INTO SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES AND A COLD
FRONT MOVE THROUGH THE REGION. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH AT LEAST A LIMITED RISK FOR FLOODING DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 27, 5:29 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT WED MAY 27 2015

MOZ098-106-272315-
OREGON MO-SHANNON MO-
529 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OREGON AND
SOUTHWESTERN SHANNON COUNTIES UNTIL 615 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TERESITA...OR 5 MILES SOUTHEAST OF MOUNTAIN
VIEW...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BIRCH TREE...MONTIER AND TERESITA.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3679 9147 3683 9166 3706 9166 3706 9137
TIME...MOT...LOC 2229Z 306DEG 10KT 3695 9163

TERRY
Special weather statement, May 27, 6:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT WED MAY 27 2015

MOZ097-098-106-280000-
HOWELL MO-OREGON MO-SHANNON MO-
624 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOWELL...
NORTHWESTERN OREGON AND SOUTHWESTERN SHANNON COUNTIES UNTIL 700 PM
CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHEASTERN HOWELL COUNTY...OR 6 MILES
SOUTH OF MOUNTAIN VIEW...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF EAST CENTRAL
HOWELL...NORTHWESTERN OREGON AND SOUTHWESTERN SHANNON COUNTIES.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3688 9149 3683 9160 3679 9169 3695 9176
      3700 9167
TIME...MOT...LOC 2324Z 329DEG 6KT 3691 9168

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:28 AM CDTSpecial Weather StatementSGFJasper32 min
May 27, 12:36 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence39 min
May 27, 1:52 AM CDTSpecial Weather StatementSGFDallas, Hickory, Polk23 min
May 27, 3:34 AM CDTAreal Flood AdvisorySGFCamden, Dade, Dallas, Hickory, Jasper, Laclede and 1 more6 hr
May 27, 4:26 AM CDTSpecial Weather StatementSGFDent34 min
May 27, 7:38 AM CDTAreal Flood AdvisorySGFJasper, Lawrence4 hr
May 27, 5:29 PM CDTSpecial Weather StatementSGFShannon46 min
May 27, 6:24 PM CDTSpecial Weather StatementSGFHowell36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.